Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

July 21, 2017Douglas County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 21, 2017, 1:25 PM MDT for Douglas County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 1:25 PM MDT (19:25 UTC)
Expired
Jul 21, 2017, 2:00 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO

County Douglas County, CO

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
1965 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WWUS85 KPUB 211925
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
125 PM MDT FRI JUL 21 2017
 
COZ081-084-212000-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
125 PM MDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 200 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palmer Lake, or 20 miles northwest of Colorado Springs, moving
northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Monument and Palmer Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3901 10468 3901 10502 3913 10506 3913 10478
TIME...MOT...LOC 1924Z 236DEG 7KT 3910 10499 

$$

BL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 21, 12:00 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 21, 12:00 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1200 PM MDT Fri Jul 21 2017

.UPDATE...
Issued at 638 AM MDT Fri Jul 21 2017

bumped up the winds a bit around 00 UTC later today across the
Pikes Peak/Pueblo regions. Outflow with storms later today may be
rather strong given rapidly rising pressure gradient behind event
along with inverted soundings prior to convection. Would not be
all that surprised if we see a svr wind gusts this area late this
afternoon/early this evening. \/Hodanish

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Fri Jul 21 2017

...Active Weather Later Today and This Evening...

Currently...

Water vapor imagery indicates the monsoon plume extended from old
Mexico northward across the 4 corners and them up across the
northern plains. Widely scattered showers and storms were noted
within the plume. Across the forecast area at 3 am, radar
indicated dry conditions. Skies were mostly clear except across
the central mtns and most of the Teller county region. Temps were
quite warm with readings in the 70s across the plains and 40s and
50s across the higher terrain. Dewpts were in the 50s for the
most part across the se CO plains, but were in the 50s and 60s up
in ne CO. Several boundaries were noted across ne CO moving south.

Today...

An active day is likely across the region, especially by later this
afternoon. A weak front will continue to move south today and should
be over the Palmer Divide by late this afternoon. At the same time,
rather impressive diffluence aloft is noted, and this will allow for
the potential for a cluster of thunderstorms to develop. Given
plenty of monsoon moisture and the forcing both at low levels and
aloft, locally heavy rain will be possible, especially across the
central mountain region extending eastward across the Pikes Peak
region and Palmer Divide. Best potential for heavier rain will be
during the late afternoon time period.

Across the remainder of the region, scattered to numerous showers
and thunderstorms will be possible over the remainder of the
mountains and high valleys. Most of the plains, especially south and
east of Pueblo, should remain dry this afternoon.

It will be hot once again on the plains, albeit it will likely be a
tad bit cooler than yesterday. Expect nearly all of the lower
elevations will reach into the 90s, with upper 90s in the lower
Arkansas River valley. A 100F reading or two will be likely,
especially east of Pueblo.

Burn scar flooding will be possible today, along with flash flooding
in the Chalk Bluffs region around Mt Princeton. Urban flash flooding
may also occur in the Colorado Springs area. Dangerous cloud to
ground lightning activity should be high today. Later shifts will
have monitor high res guidance, and a flash flood watch may be
needed for parts of the region later this afternoon.

Tonight...

Gusty northerly winds will be likely early this evening in the
greater Colorado Spring/Pueblo regions as gusty outflow winds
associated with thunderstorms over the Palmer Divide push southward.
Winds gusts to 30 mph are in the NDFD, but these will likely need to
be bumped up in later forecast packages. Guidance is not indicating
additional thunderstorms moving south with the boundary, and only
have isolated pops on the far eastern plains this evening.

Most shower and thunderstorm activity should end by midnight across
the region.

.LONG TERM...(Saturday through Thursday)
Issued at 340 AM MDT Fri Jul 21 2017

Saturday will be an active day across the southeast plains. A cold
front moves south of the area during the afternoon with moist,
upslope flow in place behind the front across the plains. Monsoon
plume shifts farther south and east so it is over the southeast
portion of the state. If there is enough instability, could see
some very heavy rainfall associated with any of the thunderstorms
that develop. NAM and GFS both target areas along the Raton Ridge
in southern CO. Upslope flow continues on Sunday, but upper level
support is less favorable for more than scattered thunderstorms.
Models keep the precipitation confined mainly in the mountains
Sunday.

The upper level high ridge remains over the southwestern U.S.
through Wed. This will bring continued warm and mainly dry weather.
However, cannot completely rule out the chance for a late day
thunderstorm.

Beginning later Wednesday and continuing into Thursday, the upper
ridge gets flattened slightly as a series of low pressure systems
move into the Pacific northwest. Models are indicating a couple of
weather disturbances bringing a slight chance for thunderstorms.

High temperatures cool a few degrees this weekend, with highs in the
80s and lower 90s on the plains Saturday and in the upper 70s and
80s Sunday. Temperatures will warm back into the 90s Monday through
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1159 AM MDT Fri Jul 21 2017

Generally, VFR conditions are expected at all three TAF sites (KALS,
KCOS, KPUB) for the next 24 hours. Isolated to scattered showers and
thunderstorms will develop across the mountains this afternoon and
last into the evening. An outflow boundary is expected to drop south
through the I-25 corridor during the early evening. Gusts to 40
knots in association with this feature will impact both KCOS and
KPUB. Isolated thunderstorms near and behind the boundary may move
near KCOS, and less likely KPUB. Gusty outflow winds to 25 knots may
also affect KALS during the late afternoon, where thunderstorms
switching to rain showers will linger well into the evening. If
moderate to heavy rainfall moves into the vicinity of a TAF site,
brief periods of MVFR conditions may occur.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HODANISH
SHORT TERM...HODANISH
LONG TERM...STARK
AVIATION...LINE
Hazardous weather outlook, Jul 21, 11:07 AM MDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1107 AM MDT Fri Jul 21 2017

COZ058>089-093>099-221715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1107 AM MDT Fri Jul 21 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop
across the mountains this afternoon, then spread into the El Paso
county region during the late afternoon and evening. With monsoon
moisture over the area today, the main threats with thunderstorms
will be locally heavy rain and localized flash flooding. Burn
scars, the Chalk Cliffs near Mt Princeton, and the urban area of
Colorado Springs will be particularly susceptible to flash
flooding today should a stronger storm impact these areas.

Storms across El Paso county will also have the potential to
becoming marginally severe late this afternoon through this
evening, with hail up to the size of quarters and wind gusts to
near 60 mph possible. Strong thunderstorm outflow winds will
combine with a cold front which will move through the remainder of
the southeast plains early this evening. Gusts to around 40 to 50
mph will be possible with the front as it drops through the
region, particularly along and north of highway 50...including the
Pueblo area.

All storms today will produce dangerous lightning. Lightning
activity is expected to be high, especially across the mountains
and El Paso county.

Thunderstorms will decrease after midnight, however scattered
showers and isolated thunderstorms will be possible through the
night across the mountains. The risk for flash flooding will
decrease considerably after midnight for most areas, however the
newer burn scars such as Junkins and Hayden Pass will remain
susceptible should they be impacted.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will increase in coverage across the southeast
plains Saturday afternoon and evening. These thunderstorms will
bring very heavy rainfall. Flash flood prone areas may experience
rapid runoff and high water during the heavy downpours.

Scattered thunderstorms are expected across the southeast plains
and in the higher terrain again Sunday afternoon and evening. The
primary hazards with these thunderstorms will be heavy rain and
flash flooding.

The atmosphere dries out Monday through Wednesday with only
isolated thunderstorms expected. There may be an increase in
thunderstorm activity again late Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the mountains and El
Paso county.

31/31

In the hours before

Special weather statement, Jul 21, 1:25 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
125 PM MDT FRI JUL 21 2017

COZ081-084-212000-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
125 PM MDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 200 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palmer Lake, or 20 miles northwest of Colorado Springs, moving
northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Monument and Palmer Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3901 10468 3901 10502 3913 10506 3913 10478
TIME...MOT...LOC 1924Z 236DEG 7KT 3910 10499

BL

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:00 PM MDTSpecial Weather StatementPUBEl Paso45 min
Jul 21, 2:53 PM MDTSpecial Weather StatementPUBCostilla22 min
Jul 21, 3:29 PM MDTSpecial Weather StatementPUBTeller46 min
Jul 21, 3:39 PM MDTSpecial Weather StatementPUBAlamosa36 min
Jul 21, 4:10 PM MDTAreal Flood AdvisoryPUBTeller2 hr
Jul 21, 5:21 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jul 21, 5:23 PM MDTSpecial Weather StatementPUBFremont52 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.